B12 or Magnesium in Both in treating Migraine ?

My B12 test 1 yr ago was 155ng/L next test 3 months later without any supplements in each case and suprisingly was up at 178ng/L But just recently my test was only 145ng/L (107pmol/L) Severe deficit i would imagine.So i will be presenting this to my GP very soon as he asked me to wait a year to confirm this lowering in B12.

My frequency of Migraines were 7 a month being Aura without headache .Started Magnesium

Citrate Tablets 100mg am and 100mg pm Only 1 now in 40 days but there are side affects even taking this small amount..... more wind than usuall!,,,,,So want to try something else.

So am looking into Magnesium Biscyclinate Chelated with Amino Acid 100mg which should be more soft on stomach, haven't bought from the internet as i am dubious of the supply chain and the place of manufacture, also there can be fakes online even well known internet sites which i would not want to buy.Solgar Magnesium Biscyclinate chelated 100mg ingredients listed is

(as magnesium glycinate chelate, magnesium oxide†) Would this mean all Magnesium Oxide as i am confused as i know Magnesium Oxide is a cheap synthetic type used by manufacturers

with less elemental Magnesium.

I also found that some tablets contain,,,,, including Solgar Brand, titanuim dioxide which could be

a problem.I would like to know views on subligual tablets would they be a good option for a few months to see a rise in B12 or to go straight to B12 Injections?

Any advice would be very welcome thank-you.

Last edited by

10 Replies

  • Hard to say what the levels are. Could be 80% oxide and 20% glycinate or vice versa and anything in between. I didn't have a lot of luck with citrate, stomach issues mainly. Swapped to 100% magnesium glycinate and managed to up my dose by about 3-400mg a day. Only then did I see benefits from it, though not migraine related so I can't comment on that. I've been using Doctor's Best which is 100% glycinate though I'm sure there's plenty of brands out there.

  • And yeah you're severely deficient in B12, I imagine they'll give you injections, it's a shame it hasn't happened earlier but hopefully you'll see positive results from it. Good luck

  • Sorry for the third reply in a row! I also meant to say I think for levels as low as yours I'd get started on a loading dose (usually around 6 injections over two weeks) as soon as possible. You can always use sublinguals to support it but I from what I understand you'll get a lot more from injections. Sublingual tablets will raise your serum levels but that isn't always a good indicator of deficiency, particularly if absorption/conversion problems are there. To present with deficiency symptoms and only be 5 points above the deficiency line and not receive treatment is criminal in my eyes.

  • Thanks for your time conormdrew and all the replies helping me i will mention the loading dose too to the GP which is also important as you say.

    Doing a great service to others on the site


  • Hi conormdrew

    thank-you very much for your kind advice i have all the BCSH Guidelines and even a letter from Professor Findley who explains if there is any question of deficiency at any time he maintains Patients on B12 Injections indefinitely.I will leave these with the GP to read when they have time .

    This time i want action on my deficientcy and have all the facts on B12 and won't be taking no for an answer as i have a family history Mother PA on Injections every 8 weeks due to neurological symptoms as the license is valid for in the UK.

    Good Health and Good luck to you too.

  • No problem at all. Seeing as you are officially below the ref range and have a family history of PA you should unquestionably receive shots. All the best

  • Your reported B12 levels are probably stable. The test can be quite variable, anything from +/- 10 to 20%. So levels of 145, 155 and 178 are, to all intents and purposes, the same.

    Yes, that is deficient. What is impossible to believe is that your GP thought waiting for a year was a good idea. Experts recommend that treatment with injections is started ASAP to avoid potentially permanent damage.

    See my summary in the pinned posts for extracts from expert documents.

    Apparently Solgar say that the exact proportion of bisglycinate to oxide is proprietary information.

  • Hi fbirder thanks for your thoughts and facts too yes it is amazing me following

    the GP's advice thinking i was doing the right thing seeing if the numbers went south!

    After 3 months they went up only to 178 which was insignificant from what you have explained.

    I get your point on proprietary information with Solgar but i am finding it hard to find a good brand of high Bio Magnesium type that moves into the blood more quickly

    from a reputable company source that would be more gentle on the stomach.

    Thanks for your kind help much appreciated too.

  • Hi have you tried using magnesium externally? Tablets with magnesim give me the trots😳 so I have a bath with Epsom Salts diluted in the water once a week and I spray my skin daily with " magnesium oil" , a brand called " Better You". Works a treat for me . Good luck!

  • Hi swimminthrutreacle thank-you for your kind suggestions much appreciated

    Good Luck and Good health to you too.

You may also like...